It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Epilepsy Message Board

  • Lamictal and Birth Control

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 10-31-2006, 10:02 AM   #1
    apinkcrayon
    Newbie
    (female)
     
    apinkcrayon's Avatar
     
    Join Date: Oct 2006
    Posts: 2
    apinkcrayon HB User
    Question Lamictal and Birth Control

    I have been taking lamictal for almost 2years now.. i was diagnosed with epilepsy when i was 18 but have only been having seizures that I am aware of since I was 17. My neuro put me on lamictal and I feel since then my periods have become even more irregular.. skipping months at a time. I went to my gyno and he suggested I take a lower hormonal birth control. He gave me Loestrin24 which from what some say is a newer one on the market. He told me that the lamictal will lower the effect of the loestrin24 and also that the loestrin24 would lower the effect of the lamictal. Now from my readings some sights infer that the Lamictal is a neutral drug and will not effect the bc. My main ques is are their any women out there that have had similar problems? Or are they taking lamictal and any particular bc pill?

     
    Sponsors Lightbulb
       
    Old 11-01-2006, 06:34 AM   #2
    jeri L.
    Junior Member
    (female)
     
    jeri L.'s Avatar
     
    Join Date: Sep 2006
    Location: northern california
    Posts: 33
    jeri L. HB User
    Re: Lamictal and Birth Control

    Have you had an increase in seizure activity since you started taking your new BC pill? I have not heard of any adverse reactions as a result of combining Lamictal and BC pillls. I suppose it is possible since I have heard that changes in hormones during puberty can cause children to have sporatic seizure control. Makes sense that BC pills could have some kind of similar effect. My daughter has been taking Lamictal for about 5 years now and has had better seizure control than ever since, but she was just recently put on a BC pill called Jasmine to help get her periods more regular. Now that you mention that a BC could possibly inhibit the effect of the Lamictal I will check into things and try to find out more info. Thanks for bringing it to attention. Have you asked your neurologist about it?

     
    Old 11-02-2006, 11:05 PM   #3
    Toolfan
    Junior Member
    (female)
     
    Toolfan's Avatar
     
    Join Date: Nov 2006
    Location: RESEDA, CALIFORNIA USA
    Posts: 25
    Toolfan HB User
    Re: Lamictal and Birth Control

    Quote:
    Originally Posted by apinkcrayon
    I have been taking lamictal for almost 2years now.. i was diagnosed with epilepsy when i was 18 but have only been having seizures that I am aware of since I was 17. My neuro put me on lamictal and I feel since then my periods have become even more irregular.. skipping months at a time. I went to my gyno and he suggested I take a lower hormonal birth control. He gave me Loestrin24 which from what some say is a newer one on the market. He told me that the lamictal will lower the effect of the loestrin24 and also that the loestrin24 would lower the effect of the lamictal. Now from my readings some sights infer that the Lamictal is a neutral drug and will not effect the bc. My main ques is are their any women out there that have had similar problems? Or are they taking lamictal and any particular bc pill?

    To apinkcrayon: I have been on the pill for many years and my period arrives like clock work every month. Now I am aware that every woman is very different. I am 30 years old now and am currently on Lamictal as well for Juvenile Myoclonic Epilepsy. I have been put the ringer for the past 3 years or so. I was taking Depakote 1500mg's for 14 years and was very well controlled but all of a sudden I developed Life threatening Pancreatitus and was told by my Doctors (Neurologist as well as my Endocronologist) hat if I don't stop taking Depakote I will Die. Shortly there after I found out that in July of 2002 a warning label was put out by the manufacturer for Depakote to the Pharmacies that he drug can cause this terrible side effect. of course those of us already on the drug were never told. I also found out that it usually will occur within 2 weeks of being on the drug. Well, I guess I was one of those odd cases like most of us out there. My point is that during all his crap I was on "the pill" all the new drugs I was put on ie: Zonegran, Topamax, and now finally Lamictal all say that they lower the effects of "the pill" but to help you out as far as trying one that will help not only put you on track and give you a predictable monthly cycle and also regulate your periods (lessen the time in which you are on it - which is great for all of us women) I have been taking a pill called ZOVIA and have had absolutley no problems and I even know what pill I will begin my cycle. It has been that way for a long time. I think you just need to give yourself a few months for your body to adjust and then you will be on the right track. As far as your doctor putting you on new pill - I am not sure you need all that. But you must know that with any birh control pill you decide to go with - all doctors - even your neurologist - or pharmasist will warn you of the risk with the combination of he seizure medication. I am here to tell you that I have been on the pill for years and been taking seizure meds for years and never have I had a problem. Like I said, try the Zovia or even the most common Ortho Novum 777 - 28 day or 21 day depending on if you normally get your cycle every 28 days or 21 days. Also give yourself a good couple packets of pills to let your body get used to what is happening and I bet you cycles will work like mine do. If nothing else, try the Zovia or Ortho Novum - I never had a problem while on my meds. If that one you are currently taking still isn't working after a few packets as far as the periods are concerned. I would change if I were you. Good Luck to you and most importantly: Don't Stress about it because we all know that will stop your cycle from coming too. Just see what happens and make a change if you feel necessary.
    Toolfan

     
    Old 11-12-2006, 02:16 PM   #4
    luvinangl
    Newbie
    (female)
     
    luvinangl's Avatar
     
    Join Date: Nov 2006
    Posts: 1
    luvinangl HB User
    Re: Lamictal and Birth Control

    Quote:
    Originally Posted by apinkcrayon
    I have been taking lamictal for almost 2years now.. i was diagnosed with epilepsy when i was 18 but have only been having seizures that I am aware of since I was 17. My neuro put me on lamictal and I feel since then my periods have become even more irregular.. skipping months at a time. I went to my gyno and he suggested I take a lower hormonal birth control. He gave me Loestrin24 which from what some say is a newer one on the market. He told me that the lamictal will lower the effect of the loestrin24 and also that the loestrin24 would lower the effect of the lamictal. Now from my readings some sights infer that the Lamictal is a neutral drug and will not effect the bc. My main ques is are their any women out there that have had similar problems? Or are they taking lamictal and any particular bc pill?
    Hi! I've been on lamictal for a few years. I've taken Ortho Novum 1/50's the entire time I've been on the medication. The generic, Necon is fine as well. I'd try that if you're worried about the medication interfering with the pill. Basically, the way it works is the pill needs to be in a higher dosage or it will be cancelled out by the lamictal, all anti-seizure medications actually.

     
    Old 11-20-2006, 02:20 PM   #5
    valeriedl
    Senior Member
    (female)
     
    valeriedl's Avatar
     
    Join Date: Sep 2005
    Location: Beaver Falls, PA
    Posts: 172
    valeriedl HB User
    Re: Lamictal and Birth Control

    I take lamictal and I am also taking depo-provera (the shot) as a birth control method. I was on this before my sez satrted and have been on it since (about four years now.)

    I love it. I have no period, no cramps or anything else to deal with. You might want to look into it, it could work in your situation. I'd ask your gyno and neuro before changing over.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Keppra or lamictal? Jenbuck29 Epilepsy 6 04-27-2009 10:10 AM
    Going off Lamictal weasel Bipolar Disorder 9 04-15-2008 04:18 PM
    If You Got Acne From Lamictal, Please Post salty Bipolar Disorder 3 10-18-2007 04:34 AM
    BP II meds: Lamictal, Seroquel, Tegetrol or... any others?what will work best? leomia Bipolar Disorder 34 05-06-2007 09:25 AM
    Lamictal & birth control pills tallgirl78 Bipolar Disorder 8 09-09-2006 02:21 PM
    lamictal and birth control weasel Bipolar Disorder 5 11-30-2005 03:09 PM
    Help! Anyone on Lamictal but no folic acid when they get pregnant amyanne1 Epilepsy 5 01-05-2004 02:05 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 04:08 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!